Skip to content
Gardasil & Menstruation
avatar
neujahr posted:
It's been about a year and a few months since I've received my last Gardasil shot. Between my first and second shot I didn't get my period at my usual time. My cycle started a few days before my second shot. I receieved the shot while I was menstruating, and the next day my period stopped a day short. As usual, I estimated the days to my next period and never got my next one. 4 months passes by, and I finally get a period between my 2nd and 3rd shot. My periods usually last 3-4 days and the period I experienced between shot 2 and shot 3 was HEAVY for about 7-8 days. I thought maybe it was just a side effect and asked the nurse at my doctor's office and she said that this wasn't normal for Gardasil, so they made an appointment for me to come in. I came in and even though I insisted I wasn't having sexual intercourse, they gave me a pregnancy test (which came out negative). They said it was probably just stress. So, I went along and got the third Gardasil shot, hoping that the late period was caused by stress. I usually begin my cycle every 22 days, so as usual, I expected my period around 3 weeks after my last shot, but got nothing. Another month or two goes by and I get a period. It lasts around 7-8 days and is moderate-heavy (by my standards). Four months (or so) later (which is about a week ago) I start to spot, getting a few light brown stains when I wiped. Naturally, I thought I was going to start my period but I haven't. Finally, yesterday I started bleeding regularly but today, the bleeding is so heavy that after an hour of inserting a Super Absorbency Tampon I start to bleed through my shorts. The tampon is completely full, and I'm having large menstrual blood clots. Help! I don't know what to do. I have heard that people have experienced blood clots while on Gardasil (and died). I'm wondering if my blood hasn't been clotting inside of me for the past four months and is now just starting to release 4 periods worth of menstruation blood. I've looked this up on other sites, but I can't seem to find anyone who has experienced this same thing. I've seen some concerns about late periods, but not extremely late, heavy, clotting periods. PLEASE RESPOND! I'm really scared.
Reply
 
avatar
J_Harrison_Hohner responded:
Dear neujahr: Your concern is understandable. I could not find any specific data about Gardasil and menstrual side effects. My best GUESS about your bleeding problems is that they are related to a series of missed ovulations--a hormonal problem.

As you may know, in a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month. In a normal cycle, progesterone production increases following ovulation. Progesterone ?stabilizes? the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining?your period. So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don?t decline, and the lining stays up inside the uterus?as a missed/late period. Alternatively the lining can begin to shed under its own weight producing prolonged bleeding and often very heavy bleeding.

Another way inadequate progesterone production from missed ovulations can create too heavy a flow is as follows. Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer ( thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. It is also why women who miss ovulations (no progesterone produced) are at a greater risk for too thick lining and increased flow when they do begin to shed their lining.

Causes for not ovulating are multifold: thyroid problems, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with parents or boyfriends/girlfriends, exams), increased body weight, anorexia, rotating shifts at work, etc.

In terms of women dying of blood clots after Gardasil, that refers to blood clots in the lungs (pulmonary emboli). This is a very rare side effect and is not related to blood clots coming from a heavy menstrual bleed. In menstrual bleeding, clots are closely linked to the amount of flow. The heavier the flow the larger the clots that can be passed. Normally there is an enzyme produced in the uterus that keeps menstrual fluid liquid so it can pass out of the small cervical opening. When bleeding is super heavy the rate of flow exceeds the amount of enzymes that can be quickly made--leading to increased clots.

In your specific situation, given the amount of flow, you should contact your GYN. They might (depending upon the current amount of bleeding) suggest the use of a very short course of hormones to get your bleeding under control.

Bottom line, I could not find any connection to Gardasil. It may have been coincidental or something very uncommon.

Yours, Jane
 
avatar
nadiarb responded:
Hi, I know that its been 10 months sense you posted your problem but I really want to know what happend. I am having similar problems and I have taken the gardasil shot as well. Like you I didn't have any problems until after the second shot, then I had unusual short bleeding in between my period. I notified my doctor about it before taking the third shot and she said it had noting to do with the gardasil shot it may be stress. So like you I thought there may not be any problems with taking the third shot. Then I missed couple of my periods, after that I started to bleed I thought it was my period but I didn't have the same simptons as a manstration bleeding (no cramps, or breast soreness). I bleed for two weeks, then I stopped missed a period and then I started to bleed again without any cramping. I did not have heavy bleeding but small to medium drips. After that I bleed almost two months and started to be more and more heavy. I thought maybe I was doing too much,drinking or lifting to much around the house. So I started to take care of my self, it worked for couple of weeks. Then yesterday I started to bleed extra heavy with maga large clots. The problem is I do not have any insurance and my husband just lost his job. If any one can help me please!!
 
avatar
aquaprincess42 replied to nadiarb's response:
I know this is really late but I just happened to come across your post I have experienced the same exact thing my cycle was on the day I got the shot it made it go off i thought it was a little strange but just shrugged it off but then i I didn't get a period for about 2 months and when it was time for the second shot I told my doctor she told me it was more likely from stress and the shot doesn't have any side effects like that she then gave me a pregnancy test which I told her I know for certain I'm not pregnant since i've never even had sex but she said she had to be sure anyways afterward she gave me the second shot and hours later my period came on so heavy and the clotting oh my god it scared me so much I bled for about two weeks and then after that no period for about 3 months and then it would just come on inconsistently sometimes twice a month sometimes not at all just all around irregular until this very day my period has never gone back to being the same as before I've never regretted anything more in my life besides this shot if anyone is lucky enough to come across these postings before taking the gardisil shot please i beg of you don't go through with it


Helpful Tips

might be pregnant in 3 months rubella vaccination?
My wife is vaccinated rubella vaccine, doctor was note "she is not pregnant within 3 months". If she's pregnant in that time, what is ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.